Missouri, 2010Flash Flooding and Hail in Missouri, July 15 to 16, 2010
July 15 to 16, 2010 · NWS SGF · 14 events in 8 counties and zones
Scattered thunderstorms developed in a very moist summer time air mass. Storms develop and moved very slowly producing localized flooding along with localized downburst winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in a very moist summer time air mass. Storms develop and moved very slowly producing localized flooding along with localized downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 15, 5:02 PM CST, 38 minutes earlier.
Area forecast discussion, Jul 15, 5:02 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU JUL 15 2010
...UPDATE TO AVIATION...
.DISCUSSION...
A FRONTAL SYSTEM GRADUALLY TRANSLATED INTO SOUTHERN MISSOURI THIS
AFTERNOON...TRIGGERING SEVERAL SHOWERS AND THUNDERSTORMS. THESE
STORMS WERE MAINLY SOUTH OF INTERSTATE 44. TEMPERATURES BEHIND THE
FRONT WERE JUST SLIGHTLY COOLER THAN THE WARM SECTOR...BUT NOT BY
MUCH. HOWEVER...CLOUD COVER MITIGATED TEMPERATURES FROM WARMING
BEYOND ABOUT 90 DEGREES IN MOST LOCATIONS. IT IS LIKELY THAT A
LARGE AREA OF DRY AIR ABOVE 500 MB WAS PREVENTING STORMS FROM
BECOMING MORE INTENSE.
THE PREVIOUSLY MENTIONED FRONTAL SYSTEM WILL HAVE A TENDENCY TO
STALL OUT SOMEWHERE OVER FAR SOUTHERN MISSOURI...OR NORTHERN
ARKANSAS TONIGHT. EVENTUALLY THE FRONT WILL DISSIPATE...BUT UNTIL
THEN...THIS FEATURE COULD REMAIN A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT AND FRIDAY. TEMPERATURES TONIGHT WILL
RANGE FROM THE LOWER 70S IN CENTRAL MISSOURI...TO THE MIDDLE 70S IN
SOUTHERN MISSOURI. WITH CLOUD COVER AND AREAS OF PRECIPITATION
PERSISTING INTO FRIDAYS PERIOD...AFTERNOON HIGHS MAY STRUGGLE TO
WARM OUT OF THE UPPER 80S.
HEADING INTO SATURDAY AND SUNDAY...MOST LOCATIONS SHOULD REMAIN DRY
THROUGH THE ENTIRE WEEKEND. HOWEVER...THE MOIST AND UNSTABLE
AIRMASS WILL STICK AROUND PROMOTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ON AN AFTERNOON BASIS. THE OZARKS WILL ALSO BE
POSITIONED UNDERNEATH THE NORTHEASTERN PERIPHERY OF A SUMMERTIME
HIGH...WHICH IS TYPICALLY A GOOD AREA FOR MORNING THUNDERSTORM
COMPLEXES. I'M NOT COMPLETELY CONFIDENT IN ANY NOCTURNAL COMPLEXES
TRACKING INTO THE REGION...ALTHOUGH IT CAN NOT BE COMPLETELY RULED
OUT EITHER. LOOK FOR TEMPERATURES TO WARM INTO THE LOW 90S BOTH
SATURDAY AND SUNDAY. OVERNIGHT LOWS WILL REMAIN IN THE 70S ON A
NIGHTLY BASIS.
CONDITIONS WILL ONLY GET HOTTER NEXT WORK WEEK AS THE SUMMERTIME
RIDGE EXPANDS BACK INTO THE NATIONS MID SECTION. PRECIPITATION
CHANCES APPEAR TO BE VERY LOW THROUGH MOST OF NEXT WEEK...WITH
TEMPERATURES BLASTING WELL INTO THE 90S. I WOULD EXPECT THAT
HEADLINES REGARDING THE HEAT WILL BE NEEDED FOR SEVERAL DAYS NEXT
WEEK.
CRAMER
&&
.AVIATION...
FOR THE 00Z TAFS...FRONTAL BOUNDARY CONTINUES TO SHIFT SOUTH ALONG
THE MO/AR BORDER EARLY THIS EVENING HAVING PUSHED THROUGH BOTH
SGF/JLN AND WORKING THROUGH BBG. ONLY REAL CONVECTIVE CHANCES
LOOKS TO AFFECT THE BBG TERMINAL OVER THE FIRST COUPLE OF HOURS OF
THE 00Z TAFS. WEAK WIND FIELD BEHIND THE FRONT WILL ALLOW FOR
LIGHT AND VARIABLE WIND OVERNIGHT AND THE POTENTIAL OF MVFR
VISIBILITIES TOWARDS MORNING. OTHERWISE EXPECTING VFR CONDITIONS.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ082-083-088-
092>098-101>106.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ101.
&&Hazardous weather outlook, Jul 15, 1:43 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT THU JUL 15 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
243 PM CDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
ELEVATED EXCESSIVE HEAT RISK.
ELEVATED THUNDERSTORM WIND RISK FOR WINDS IN EXCESS TO 60 MPH.
LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
HEAT INDICES BETWEEN 100 AND 107 DEGREES CAN BE EXPECTED THIS
AFTERNOON ALONG AND SOUTH OF A COLUMBUS KANSAS TO OZARK TO SALEM
MISSOURI LINE...WHERE A HEAT ADVISORY REMAINS IN EFFECT THIS
AFTERNOON.
SCATTERED THUNDERSTORMS WILL CONTINUE FROM THIS AFTERNOON INTO
THIS EVENING ALONG A SLOWLY MOVING COLD FRONT. THE BEST CHANCE
FOR STORMS WILL BE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.
THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS TO 60
MPH...HEAVY RAINFALL...AND FREQUENT LIGHTNING STRIKES. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT
OF THUNDERSTORMS. A FEW STORMS MAY ALSO PRODUCE HAIL TO THE SIZE
OF QUARTERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL REMAIN IN THE AREA INTO FRIDAY. A FEW STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH ACROSS SOUTH CENTRAL
MISSOURI. A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE
THROUGH THE WEEKEND ACROSS THE ENTIRE OUTLOOK AREA.
HEAT INDEX VALUES IN EXCESS OF 100 DEGREES CAN BE EXPECTED
THROUGH WEDNESDAY WITH WARM SOUTHERLY WINDS AND UPPER LEVEL
RIDGING REGAINING CONTROL OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
In the hours before
Special weather statement, Jul 15, 1:47 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUL 15 2010
MOZ082-097-152030-
TEXAS MO-HOWELL MO-
247 PM CDT THU JUL 15 2010
...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL HOWELL AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 330 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CLEAR SPRINGS...OR 6 MILES NORTH
OF WILLOW SPRINGS...MOVING SOUTHEAST AT 15 MPH. WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.
PEOPLE IN NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
WISE
Event by event
9 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Douglas
- When
- July 15, 5:40 PM CST to July 16, 12:00 AM CST
- Where
- Douglas County, 2.78 mi W of Sweden to 2.26 mi ENE of Squires
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.872, -92.549
Flash flooding occurred along Highway P southeast of Ava in between Highway 14 and Highway N.
Hail, Greene
- When
- July 16, 3:57 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.200, -93.290
Thunderstorm Wind, Greene
- When
- July 16, 3:57 PM CST
- Where
- Greene County, 0.77 mi SSE of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.190, -93.295
Thunderstorm winds downed a large tree near the intersection of West Bennett Street and South Campbell Avenue.
Flash Flood, Greene
- When
- July 16, 4:08 PM CST to 6:00 PM CST
- Where
- Greene County, 0.55 mi E of Springfield to 1.16 mi N of Langston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.200, -93.290
Widespread street flooding was reported in southern parts of the city of Springfield.
Flash Flood, Greene
- When
- July 16, 4:15 PM CST to 10:00 PM CST
- Where
- Greene County, 0.68 mi SSW of Springfield to 0.5 mi SSE of Springfield
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.191, -93.304
Fassnight Creek in Springfield was flowing out of its banks and flooding nearby streets.
Flash Flood, Newton
- When
- July 16, 4:29 PM CST to 6:00 PM CST
- Where
- Newton County, Neosho to 1.68 mi ESE of Neosho
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -94.370
Widespread street flooding was reported in the city of Neosho. Several cars were pushed off of roadways by high water.
Thunderstorm Wind, Newton
- When
- July 16, 5:30 PM CST
- Where
- Newton County, 2.82 mi SSW of Seneca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -94.610
Thunderstorm winds damaged an outbuilding.
Flash Flood, McDonald
- When
- July 16, 6:00 PM CST to 7:20 PM CST
- Where
- McDonald County, 4.11 mi SW of Coy to 4.19 mi SW of Coy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.631, -94.586
High water flooded a low water crossing near Missouri Highway 43 and Langley Road.
Thunderstorm Wind, Webster
- When
- July 16, 6:00 PM CST
- Where
- Webster County, 0.55 mi E of Henderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.150, -93.060
Thunderstorm winds damaged trees and an outbuilding along Missouri Highway B just north of Rogersville.
Flash Flood, Polk
- When
- July 16, 6:21 PM CST to 8:00 PM CST
- Where
- Polk County, 1.45 mi ENE of Bolivar to 1.4 mi ENE of Bolivar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.625, -93.394
High water briefly closed Highway D north of Highway 32 in Bolivar.
Flash Flood, McDonald
- When
- July 16, 6:30 PM CST to 9:00 PM CST
- Where
- McDonald County, 2.31 mi ESE of Mt Shira to 2.29 mi WSW of Havenhurst
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.569, -94.431
High water caused the closure of a segment of Missouri Highway H in McDonald County.
Flash Flood, Newton
- When
- July 16, 7:03 PM CST to 9:00 PM CST
- Where
- Newton County, 3.5 mi S of Seneca
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -94.610
High water closed Missouri Highway 43 just north of Highway DD.
Flash Flood, Dade
- When
- July 16, 7:22 PM CST to 10:00 PM CST
- Where
- Dade County, 1.5 mi SSW of Pennsboro to 1.52 mi SSW of Pennsboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.310, -93.860
High water flooded a low water crossing at Farm Road 182 about a half mile west of Missouri Highway 39.
Thunderstorm Wind, Texas
- When
- July 16, 8:15 PM CST
- Where
- Texas County, 0.55 mi E of Licking
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -91.860
Law enforcement estimated thunderstorm wind gusts of 60 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252959, 245769, 249858, 249824, 252911, 249827, 249865, 249853, 249878, 249832, 249836, 249839, 249845, 249872.